Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
sld235

Should I Give Accutane Another Shot?

Recommended Posts

Hey guys,

When I was 14 years of age, I took accutane for a couple of weeks before I made the decision to stop it due to a horrible side effect I started to experience. I got a severe headache (I'd say migrane) one day and it was really hard for me to move because of it so I just laid on my couch . I called my dermatologist, but he told me not to get off it (he was a mean SOB), but I did it anyways. I can't recall what dosage I was on, but I took a minimum of 40 mg a day. I do believe I continued to get headaches for a while after and it might have affected my night vision. Thinking back, it depresses me that I got this side effect because I would have loved to be clear and now I'm suffering because of the scars.

This was more more than 10 years ago and I'm thinking about trying it again at a low dose to treat persistent body acne. I don't really break out on my face anymore, but it's still incredibly oily. Based on my past experience, is this too risky and/or just not worth it? I've been reading that low dosages don't do much, but my acne isn't as insane as it used to be. I figured I could try 10 or 20 mg a day to see how I react. Any information is greatly appreciated.

Edited by sld235

Share this post


Link to post
Share on other sites

Hey sld235

Going on accutane at the age of 14 at 40mg/day is not recommended from what I've heard. I'm not at all surprised that you couldn't handle it. The side effects of this treatment are not nice and vary from person to person. To give you an example. I started accutane for the first time at the age of 18 at 30mg/day for 9 months in Switzerland. The side-effects were annoying and somewhat disconcerting, but I learned how to deal with them. After those 9 months, I literally had baby skin. I remember girls coming up to me and staring at my face because they couldn't believe I didn't use make-up. However, after this treatment, it takes about 2 months for your skin to revert to it initial properties and regenerate. So my oily skin returned, but no break-outs. 1 month ago, my acne returned, but very little. I hardly had anything really. Just the occasional minor pimple every week or so. Being slightly obsessive, I went to my new dermatologist (because I now live in the Netherlands), and she put me on a second course of accutane at 20mg/day. I was doubtful that it would work because of the lower dosage, but my skin is already very clear and I have no side-effects other than slightly dry lips (which are practically inevitable). This is just to give you an example of what i've been through, but let's get back to you.

Just like me, you have very oliy skin; and you will never be able to get rid of it. It's just the way your skin barrier was conceived and it's not a bad thing. Although it might be irritating and feel "heavy"; it will allow your skin to age very well. Trust me, I know. My entire family on my mother's side has incredibly oily skin and my 4 uncles (who are all older than 65), have practically no wrinkles and show no signs of age, no joke! So don't worry about it :) However, I can relate that it bothers you, and there are some products that will help you control your oil production during the day. I used ZO TE Pads and they worked like a charm. (NOTE: Do not use these if you're on accutane!)

Regarding your acne, I had a friend who is 31 years old and suffering from scars from cystic acne. I recommended him to see a dermatologist who got him on an accutane course, and after 7 months, his scars are gone. The isotretinoin is capable of removing scar tissue and repairing the underlying surface.

Personally, I would say go for it. 20mg/day seems to be just as effective as a higher dosage with fewer adverse effects. From what I've seen, anything lower than 15mg/day doesn't do much of anything. Also keep in mind that the side-effects are going to be the worst within the first 1.5 months. After your body gets over that hump, they drastically decrease. Also, if you decide to start accutane again during summer, don't forget sunscreen despite your oily skin. isotretinoin will dry and tighten your skin, making it more susceptible to sun damage.

I hope this help and best of luck with your decision!

Take care.

Nicoals

Share this post


Link to post
Share on other sites

. Do not use anything on your skin, not even mild soaps. I have had bad acne and now im clear. Soak yourself in sea salt or probably bathe in a clean sea if its near you. You would heal 100%. Hope i helped.

Share this post


Link to post
Share on other sites

Thanks guys, I might give it a shot again in a year . I'm doing cosmetic surgery so it's not gonna happen anytime soon, but I was really curious about the answers I would get. I'm going to give spironolactone a shot for now if my doctor gives it to me; otherwise, I'm thinking about taking yaz.

Edited by sld235

Share this post


Link to post
Share on other sites
Guest GetMeTheResults

my doc wanted to put me on 10mg of accutane. Why are you saying that anything less than 15 is not worth it and that the minimum should be [email protected]

Edited by GetMeTheResults

Share this post


Link to post
Share on other sites

From what I've seen and what my german dermatologist told me, less than 15mg/day is not that effective. However, it all depends on the person and how responsive your body is to the treatment. Apparently there are two different schools of thought:

1. The first one takes the initial dosage by: (Your body mass in kg)/(2000). This dosage (in kg/day) is then sustained for 240 days --> roughly 8 months. At the end, the total amount of isotretinoin absorbed by your body will be: 240*[(Your body mass in kg)/(2000)] which is also exactly 12% of your body mass. So for example, I weigh 65kg --> 65/2000=0.0325kg/day=32.5mg/day. 0.0325*240=7.8kg of cumulated isotretinoin. Depending on how your body reacts, this dosage is either increased or decreased, but the idea is to reach that cumulative 12%.

2. The second one is starting a a lower dosage for a longer period, so for instance 15mg/day to 20mg/day for a year and a bit. This initial dosage is independent of your body mass. Using the same example as above, to achieve the same cumulative dosage at 20mg/day, I would have to stay on accutane for: 0.02(x)=0.12*65 --> 390 days.

The reason dermatologists are starting to switch over to number 2, is because it has been observed that the same results are achieved at the same rate with less side effects and temporary damage on your body. I've been through both of these different approaches and number 2 is working much better.

Some doctors tend to decrease this dosage even further (down to 10mg/day for instance) and the effectiveness has shown to decrease as well, since the amount of isotretinoin absorbed by your body doesn't stay in your system for long enough. However, this greatly depends on the patient's body properties, skin type and gender. The effects and implications of accutane on woman are much different than on men as your immune system is proven to be more responsive.

All in all I wouldn't worry about it. If you're comfortable with it and you see results, than thats all that matters! Ask you're doctor about these different approaches as I'm certain he or she is familiar with them and they will be able to advise you in the best possible manner. This is also just my opinion and I hope that it helps. Accutane is a very volatile treatment and everyone responds in a different manner.

Have a great day and take care :)

Share this post


Link to post
Share on other sites
Guest GetMeTheResults

Thank you, I honestly didn't know much about Accutane until recently when I got on this site.

As you said, as long as I see the results and I feel physically well it wouldn't matter what option my derm chooses.

Don't you think that #2 worked better for you only because you had already done 1 course of Accutane?

For example, I've noticed that a lot of people on here who have taken the medicine are much more responsive to over-the-counter products unlike before taking Accutane.

Edited by GetMeTheResults

Share this post


Link to post
Share on other sites

Yes you could be absolutely right. My system was already accustom to isotretinoin hence perhaps it adapted quicker when starting the second course. However, I have a friend who weighs more than more and whose acne was much, much worse and he started for the first time on 15mg/day and it was just as effective without any side effects.

In my opinion, the effectiveness of over-the-counter products has nothing to do with whether or not one has been on accutane. The effectiveness of such items depends on how quickly and effectively they get absorbed by your skin. Your skin properties such as oily, dry or combination do have an effect, but you cannot change those raw features with any treatment. Isotretinoin targets and shrinks your pores from underneath the surface of the skin without directly changing the outer barrier. Hence I don't think it would have any influence on just how more effective certain products are as your skin barrier remains unchanged.

Thats what I think anyways.

Take care :)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×